Learn something new every day
More Info... by email
Anemia is one of the most common chemotherapy side effects. In fact, 70% of chemotherapy patients develop anemia during the course of their treatment. Chemotherapy attacks not only cancer cells but also red blood cells and it is a lack of red blood cells that indicates anemia. The connection between chemotherapy and anemia is a well established one and is often referred to as chemo-induced anemia.
Most forms of chemotherapy are highly toxic and target rapidly dividing cells with the purpose of eradicating the cancer cells before too many healthy cells are destroyed in the process. The bone marrow is one area in the body where rapidly dividing cells produce red blood cells so this is one of the areas hardest hit by chemotherapy treatment. The cells in the circulatory system are replenished by this activity. There are many negative side effects of chemotherapy and anemia — a weakened immune system and poor blood clotting are just some of them.
Anemia symptoms include fatigue and feeling weak and, though many cancer patients attribute this to the chemotherapy, it is more likely an indication that anemia has developed. Shortness of breath, feeling dizzy or faint and a rapid heart beat are further indications of this complication. If patients are receiving chemotherapy and anemia is suspected, then blood tests will be carried out. Medication is the normal course of action or, in some cases, a blood transfusion may be required.
A complete blood count (CBC) will reveal whether there are sufficient red blood cells present in the blood. The red blood cells make hemoglobin, which is necessary to circulate oxygen to all the organs. When there are not enough red blood cells, not enough oxygen is transported around the body and fatigue develops. As a result, even simple tasks which were possible before the chemotherapy treatment began, may become impossible.
There is a further complication to the connection between chemotherapy and anemia. Some of the most popular drugs used to treat anemia may increase the risk of death for chemo patients by 10%. While the exact reason for this is not known, it was found that the drugs greatly increase the risk of dangerous blood clots in the lungs and legs as well as fueling tumor growth. Though they are effective in treating anemia, most health care providers recommend them only for chemo-induced anemia and the treatment should stop as soon as the anemia has improved.